Alert archive / Indiana / River Flood Warnings in 2018
River Flood Warning 51, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 14, 2018, 11:41 AM EDT for Elkhart County, Saint Joseph County, Indiana; Berrien County, Michigan. It took effect at May 14, 2018, 10:34 PM EDT. It was in force for 7 days.
The area
The counties it named.
The facts
- Issued
- May 14, 2018, 11:41 AM EDT (15:41 UTC)
- In effect from
- May 14, 2018, 10:34 PM EDT
- Expired
- May 21, 2018, 11:18 AM EDT
- In force
- 7 days
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Elkhart County, IN, Saint Joseph County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (MI/IN) at South Bend (SBNI3).
- Action stage
- 4.5 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 8 ft
- Major stage
- 9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04101225, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 14, 6:55 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 14, 6:55 AM EDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 655 AM EDT Mon May 14 2018 .SYNOPSIS... Issued at 255 AM EDT Mon May 14 2018 Scattered to numerous showers and thunderstorms will track north of highway 30 through daybreak. Locally heavy rain and some small hail is possible with the stronger storms. Warm and humid this afternoon with strong to severe storms developing toward evening. Highs will range from the upper 80s south to the upper 70s north. Showers and thunderstorms will continue tonight with locally heavy rain possible over northern Indiana. Lows will range through the 60s. && .SHORT TERM...(Today and Tonight) Issued at 255 AM EDT Mon May 14 2018 Complicated fcst this period. Lots at work this morning including torrid EML situate from central IA south through MO. Wrn edge of this feature in tandem with quasi-stationary front in se NE fueling intense storms. Additional elevated storms firing with conviction from ne IA through srn WI and sct storms locally just north of warm frontal boundary through cntrl IN. Near term CAMS solutions agreeable in a general sense with ewd expansion/organization of upstream elevated activity. However late night timing mitigates a more substantial risk with marginal hail looking like the primary threat in stronger updrafts that develop downstream through nrn IN/srn MI. Secondary concerns lies with potential heavy rain again given loose w-e orientation and potential training across far nrn zones pending how things evolve upstream. Little concrete signals just yet to tie this threat down. Sw flank of this activity later this morning may pose a bit higher damaging wind risk mainly over a portion of nw OH (south of US 24) as some heating will occur along with a potentially more vigorous pressure perturbation manifesting within developing se NE/sw IA MCS. Outflow boundary and mesohigh associated with morning complex poses svrl many questions for this aftn. Primarily where wrn extent of potential outflow boundary hangs up, degree of heating/recovery that occurs in wake of morning activity east, and how far north warm front mixes west. Clearly defined MCV from extensive TX panhandle severe convection last evening will liftout through ern IA this aftn and initiate storms over wrn through nrn IL in zone of enhanced low level warm advection and reduced inhibition stemming from eroding EML. Would expect a very unstable airmass will reside downstream through ern IL/wrn IN with upscale growth likely as this propagates/organizes east this evening with a legitimate hail/wind risk. Much of this will likely continue/fester overnight sw in wake of evening storms as vigorous low level warm advection continues. && .LONG TERM...(Tuesday through Sunday) Issued at 255 AM EDT Mon May 14 2018 Flop back toward more suppression seen in strong 00Z based consensus in H5 troughing through se Canada with accompanying stronger sfc ridging building through the lakes Tue aftn through Wed. See no reason not to follow strong downward trending pop guidance as primary frontal forcing mechanism drops into the OH river valley. Certainly strong to severe convection tonight and composite effects of outflow will aide in dispelling this boundary far enough south to not have an influence Tue aftn. Thereafter quiet weather expected through Thu anticyclonic flow aloft/sfc ridging build across the lakes. Ern Gomex upper low looks to lift north into the OH valley Fri-Sat as H5 trough breaks down through se Canada. Some rain likely with this feature over nw OH but wrn extent through IN/MI uncertain. Fairly vigorous long wave feature then looks to dig through srn Canada Sun with cold frontal push through the OH valley and some risk for storms pending timing. Temps through the period well above normal. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 655 AM EDT Mon May 14 2018 Convective line now impacting KSBN will slowly drift ESE through the morning. Still some uncertainty if it will push far enough south to impact KFWA but worth at least a VCTS mention for later this morning. VFR expected by afternoon but another round of storms expected toward the end of the period as another wave crosses the region and intersects a very moist and unstable environment. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...T LONG TERM...T AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:59 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 359 AM EDT Mon May 14 2018 INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-150900- Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 359 AM EDT Mon May 14 2018 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely early this morning with small hail and local heavy rain possible. Additional storms with a risk for small hail and heavy rain are possible again this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>006-008-014-016-017-150900- La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko- Whitley- 359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...Today and Tonight Thunderstorms are likely early this morning with small hail, gusty winds and local heavy rain possible. Additional storms with a risk for large hail, damaging winds and heavy rain are possible late this afternoon and evening with the greatest risk along and south of highway 6. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ012-013-015-020-022>024-150900- Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash- 359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...Today and Tonight Thunderstorms with a risk for large hail, damaging winds and heavy rain are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ025>027-032>034-OHZ024-025-150900- Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH- 359 AM EDT Mon May 14 2018 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms with a risk for large hail, damaging winds and heavy rain are possible this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-150900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 359 AM EDT Mon May 14 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely early this morning with small hail and gusts winds possible. Additional storms with a risk for small hail and gusty winds are possible again this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, May 14, 9:51 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
951 AM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN SODUS 42.05N 86.37W
05/14/2018 M1.90 INCH BERRIEN MI PUBLIC
STORM TOTAL RAINFALL.
&&
SLLLocal storm report, May 14, 9:56 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
956 AM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HAIL HAMLET 41.38N 86.58W
05/14/2018 E1.00 INCH STARKE IN PUBLIC
SIZE ESTIMATED BASED ON SOCIAL MEDIA
PICTURE.
&&
SLLLocal storm report, May 14, 10:06 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 AM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN BENTON HEIGHTS 42.12N 86.42W
05/14/2018 M1.90 INCH BERRIEN MI TRAINED SPOTTER
&&
CRSpecial weather statement, May 14, 10:22 AM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1022 AM EDT MON MAY 14 2018
INZ018-025>027-OHZ024-141500-
Huntington-Adams-Allen-Wells-Van Wert-
1022 AM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...EASTERN
HUNTINGTON...WELLS...ADAMS AND WESTERN VAN WERT COUNTIES...
At 1021 AM EDT, a strong thunderstorm was located over Markle, or 8
miles northwest of Bluffton, moving east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Wayne, Bluffton, Decatur, Berne, Ossian, Monroeville, Markle,
Monroe, Aboite, Middletown, Roanoke, Middlebury, Warren, Preble,
Zanesville, Dixon, Willshire, Uniondale, Wren and Poneto.
This includes the following highways...
Interstate 469 between mile markers 0 and 14.
Interstate 69 in Indiana between mile markers 277 and 299.
LAT...LON 4100 8543 4100 8480 4099 8480 4099 8473
4073 8473 4073 8480 4065 8480 4065 8545
TIME...MOT...LOC 1421Z 270DEG 41KT 4079 8532
GHLocal storm report, May 14, 10:46 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 AM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HEAVY RAIN AKRON 41.04N 86.03W
05/14/2018 M1.50 INCH FULTON IN PUBLIC
STORM TOTAL RAINFALL.
&&
SLLSpecial weather statement, May 14, 10:58 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1058 AM EDT MON MAY 14 2018
INZ026-027-033-034-141530-
Jay-Blackford-Adams-Wells-
1058 AM EDT MON MAY 14 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BLACKFORD...
SOUTHEASTERN WELLS...SOUTHERN ADAMS AND JAY COUNTIES...
At 1058 AM EDT, strong thunderstorms were clustered near Portland,
moving east at 45 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Portland, Berne, Dunkirk, Redkey, Geneva, Pennville, Westchester,
Center, Nottingham, Bryant, Salamonia, Trinity, Brice, Mill Grove,
Como, Bellfountain, Collett, Domestic, Balbec and New Mount Pleasant.
LAT...LON 4031 8522 4038 8522 4038 8529 4065 8523
4065 8480 4031 8480
TIME...MOT...LOC 1458Z 269DEG 39KT 4043 8507
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:00 AM EDT | Special Weather Statement | IWX | Kosciusko, Marshall | 30 min |
| May 14, 6:43 AM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 47 min |
| May 14, 7:02 AM EDT | Special Weather Statement | IWX | Steuben | 43 min |
| May 14, 7:17 AM EDT | Special Weather Statement | IWX | LaGrange | 43 min |
| May 14, 7:38 AM EDT | Special Weather Statement | IWX | DeKalb | 52 min |
| May 14, 8:32 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph, Starke | 43 min |
| May 14, 8:42 AM EDT | Areal Flood Warning | IWX | Elkhart, LaGrange, LaPorte, Saint Joseph | 3 hr |
| May 14, 8:56 AM EDT | Special Weather Statement | IWX | Fulton, Pulaski | 49 min |
| May 14, 9:12 AM EDT | Special Weather Statement | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 48 min |
| May 14, 9:40 AM EDT | Special Weather Statement | IWX | Fulton, Miami, Wabash | 50 min |
| May 14, 10:22 AM EDT | Special Weather Statement | IWX | Adams, Wells | 38 min |
| May 14, 10:58 AM EDT | Special Weather Statement | IWX | Jay | 32 min |
| May 14, 11:41 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 3 days |
| May 14, 11:50 AM EDT | River Flood Warning | IWX | Allen, DeKalb | 7 days |
| May 14, 11:50 AM EDT | River Flood Warning | IWX | Williams | 5 days |
| May 14, 11:50 AM EDT | River Flood Warning | IWX | Defiance, Fulton, Williams | 7 days |
| May 14, 5:44 AM EDT | Special Weather Statement | IWX | Cass, Saint Joseph | 46 min |
| May 14, 6:13 AM EDT | Special Weather Statement | IWX | Branch | 47 min |
Nearby
River Flood Warnings in Indiana, 2018River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.